The Dangerous Effects of Fentanyl | Banyan Treatment Center

The Dangerous Effects of Fentanyl

 

The Dangerous Effects of Fentanyl


Fentanyl is a potent, synthetic opioid that is extremely dangerous to those who use it. This drug is 80 to 100 times stronger than morphine.1 Fentanyl is frequently used and reserved for opioid tolerant patients. All users put themselves in serious danger of an overdose when using fentanyl. Addiction to fentanyl can come about very quickly and the DEA classifies this drug as a Schedule II Controlled Substance. At our drug addiction treatment center, we want to make you aware of the severe effects of this drug and provide you with different treatment methods for substance abuse and opioid addiction.

 
 

Short-term Fentanyl Effects

Fentanyl’s short-term effects are some of its most dangerous. The fentanyl side effects associated with short-term use include, but are not limited to:

  • Nausea and vomiting
  • Altered heart rate
  • Respiratory suppression
  • Weakness
  • Hallucinations
  • Seizure

Long-term Fentanyl Effects

The physical effects of Fentanyl use are especially pronounced with long-term use of the drug. Long-term fentanyl effects include, but are not limited to:

  • Multiple organ system damage due to decreased oxygen in body tissues
  • Deterioration of pre-existing mental health conditions
  • Death

 

Fentanyl Overdose Symptoms

One of the most dangerous fentanyl side effects, associated with legal and illegal use of the drug, is fentanyl overdose. Because the opioid is so potent, overdoses can and do happen. In fact, fentanyl is associated with alarmingly high overdose rates, including the overdose deaths of Prince and Tom Petty. [2]

Recognizing the symptoms of a fentanyl overdose is crucial in saving a life, as these types of overdoses can grow deadly quickly. Symptoms of a fentanyl overdose include:

  • Difficulty swallowing
  • Dizziness or fainting
  • Respiratory arrest
  • Nodding out, slurred speech
  • Cardiac arrest
  • Confusion

These signs of a fentanyl overdose may begin slowly and quickly progress into a dire situation. This is why it is crucial to act quickly if you see any of these signs to prevent further progression of the danger.

 

What to Do if Fentanyl Overdose Occurs

It is important to recognize the signs of a fentanyl overdose, and call emergency services immediately if you believe someone is overdosing on fentanyl. An overdose is serious and can be deadly. If you are near someone who is showing signs of fentanyl overdose, you should:

  • Call emergency services immediately
  • Administer Narcan, if it is available
  • Keep the overdosing individual awake
  • Lay them on their side so choking doesn’t occur
  • Stay until emergency responders arrive

If you or a loved one is addicted to fentanyl, there is hope for recovery. Treatment methods typically include medically managed detox, followed by ongoing therapy and rehabilitation programs. Contact Banyan Treatment Center to learn more about the unique programs and therapies we offer for addiction treatment. Call 888-280-4763 today.

Sources:

  1. DEA – Fentanyl
  2. Rolling Stone – Music’s Fentanyl Crisis
Alyssa
Alyssa
Alyssa is Banyan’s Director of Digital Marketing & Technology. After overcoming her own struggles with addiction, she began working in the treatment field in 2012. She graduated from Palm Beach State College in 2016 with additional education in Salesforce University programs. A part of the Banyan team since 2016, Alyssa brings over 5 years of experience in the addiction treatment field.


Get the help you need today at Banyan.

Don't surrender your life to addiction, take control and get your life back today. Our drug and alcohol addiction treatment center has helped thousands of people empower themselves to take back control of their lives. It's time for your roots to grow in new soil!